Black licorice—either you love it or hate it. If you love it, you need to be aware that too much of a good thing can be seriously dangerous to your health.
Black licorice contains a compound called glycyrrhizin, which can cause potassium levels in the body to fall. What this means is that adults who eat as little as 2 ounces of licorice a day for two weeks or longer could end up in the hospital with an irregular heart rhythm. (Two ounces is less than 6 sticks of licorice.)
This danger is especially true for people who are over age 40 who have a history of heart disease and/or high blood pressure. The arrhythmia is temporary, and heart rhythms and potassium levels return to normal after stopping eating licorice.
If you have a fondness for black licorice, FDA offers this advice:
- No matter what your age, don’t eat large amounts of black licorice at one time.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
To read the full announcement from the FDA, click here: Trick or Treat?